Alert archive / Arizona / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 21, 2022, 10:03 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 72 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2022, 10:03 PM MST (05:03 UTC)
- Expired
- Aug 21, 2022, 11:15 PM MST
- In force
- 72 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 166 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 10:06 PM MST | TSTM WND GST 60 | 1 Ene Yucca, AZ | THE APRSWXNET/CWOP SITE IN YUCCA, AZ GUSTED TO 60 MPH AT 1013PM. ALSO GUSTED TO 59 MPH AT 1006PM. |
| Aug 21, 11:00 PM MST | TSTM WND DMG | 1 Ene Lake Havasu City, AZ | PHOTO SHOWS TREE DAMAGE DUE TO THUNDERSTORM WINDS. TIME ESTIMATED BY RADAR. |
| Aug 21, 11:00 PM MST | TSTM WND DMG | 2 Nw Desert Hills, AZ | PHOTO SHOWS DAMAGE TO MOBILE HOME ROOF AND SIDING FROM THUNDERSTORM WINDS. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 5.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964
WUUS55 KVEF 220503
SVRVEF
AZC015-CAC071-220615-
/O.NEW.KVEF.SV.W.0063.220822T0503Z-220822T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
1003 PM PDT Sun Aug 21 2022
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Southwestern Mohave County in northwestern Arizona...
Southeastern San Bernardino County in southern California...
* Until 1115 PM PDT/1115 PM MST/.
* At 1003 PM PDT/1003 PM MST/, a severe thunderstorm was located
near Yucca, moving south at 30 mph. This storm will approach Lake
Havasu City through 11pm.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs and trees.
* Locations impacted include...
Lake Havasu City, Topock, Parker Dam, Yucca, Needles, Three Dunes
Campground, Oatman, Desert Hills, Black Meadow Landing Campground,
Cattail Cove State Park, Earp, Big River, Arizona Village and
Mohave Valley.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 37.
Interstate 40 in California between mile markers 144 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 11470 3509 11436 3501 11392 3424 11358
3423 11360 3421 11367 3421 11370 3424 11373
3422 11384 3426 11386 3425 11401 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3412 11437 3411 11441
TIME...MOT...LOC 0503Z 012DEG 27KT 3492 11415
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CO2 follow-up statements
695
WWUS55 KVEF 220541
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1041 PM PDT Sun Aug 21 2022
AZC015-CAC071-220615-
/O.CON.KVEF.SV.W.0063.000000T0000Z-220822T0615Z/
Mohave AZ-San Bernardino CA-
1041 PM PDT Sun Aug 21 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM
PDT/1115 PM MST/ FOR SOUTHWESTERN MOHAVE AND SOUTHEASTERN SAN
BERNARDINO COUNTIES...
At 1040 PM PDT/1040 PM MST/, a severe thunderstorm was located 10
miles northeast of Desert Hills, or 11 miles northeast of Lake
Havasu City, moving southwest at 30 mph. Wind gusts to 60 mph were
observed at Yucca with this storm earlier.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees.
Locations impacted include...
Lake Havasu City, Topock, Parker Dam, Needles, Three Dunes
Campground, Cattail Cove State Park, Desert Hills, Black Meadow
Landing Campground, Earp and Big River.
This includes the following highways...
Interstate 40 in Arizona between mile markers 0 and 22.
Interstate 40 in California between mile markers 148 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3474 11470 3491 11429 3475 11402 3446 11387
3438 11385 3434 11388 3430 11387 3427 11387
3427 11386 3426 11386 3425 11401 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3412 11437 3411 11441
TIME...MOT...LOC 0540Z 012DEG 27KT 3464 11422
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CO757
WWUS55 KVEF 220609
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
1109 PM PDT Sun Aug 21 2022
AZC015-CAC071-220619-
/O.EXP.KVEF.SV.W.0063.000000T0000Z-220822T0615Z/
Mohave AZ-San Bernardino CA-
1109 PM PDT Sun Aug 21 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND
SOUTHEASTERN SAN BERNARDINO COUNTIES WILL EXPIRE AT 1115 PM PDT/1115
PM MST/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3474 11470 3491 11429 3475 11402 3446 11387
3438 11385 3434 11388 3430 11387 3427 11387
3427 11386 3426 11386 3425 11401 3430 11409
3430 11414 3426 11413 3426 11416 3419 11423
3412 11437 3411 11441
TIME...MOT...LOC 0609Z 012DEG 27KT 3445 11427
$$
COWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 8:42 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 21, 8:42 PM MST, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 842 PM PDT Sun Aug 21 2022 .SYNOPSIS...Scattered thunderstorms will continue over central and southern Mohave County this evening before clearing overnight. High pressure will move into and over the region, ushering in warmer temperatures along with a decrease in thunderstorm coverage through Tuesday. Moisture and convective activity will increase again in the middle of the week. && .UPDATE...An active thunderstorm afternoon has continued into the evening with a line of strong thunderstorms slicing through Mohave County at 830 PM, extending from Highway 93 near Willow Beach to the eastern Mohave County border near Peach Springs. The line of storms is forecast to continue southward through the evening affecting areas of central and southern Mohave County and the Colorado River Valley including Kingman, Bullhead City, Laughlin, Needles, and Lake Havasu City. Strong winds over 50 mph and dangerous lightning are the primary threats but some of the stronger cells could produce dime to quarter sized hail. For the remainder of the area, quiet conditions are expected overnight. && .PREV DISCUSSION... /issued at 145 PM PDT Sun Aug 21 2022/ .SHORT TERM...through Tuesday. Another round of isolated showers and thunderstorms will be possible again this afternoon and evening. The areas most likely to see these storms are Mohave, Clark, and Lincoln Counties. The latest 850 mb analysis shows a sharp dewpoint gradient extending from the western portions of Clark and Lincoln Counties down across the Mojave Preserve in San Bernardino County. This gradient is expected to slowly shift to the east over the course of the afternoon and evening. The dry air aloft behind this gradient will have the potential to limit convective activity over the western portions of Clark and Lincoln Counties this afternoon and evening. For the storms that do end up developing, the primary hazards will be heavy rain, frequent lightning, and strong gusty winds. Persistent northwesterly flow aloft will continue to push moisture eastward on Monday and Tuesday as an upper-level ridge moves over the area. With the eastward displacement of the deepest moisture to our east, we see PoPs decrease through early next week. While PoPs will decrease, 1" precipitable water values will linger in the southern portions of the forecast area, resulting in chances for isolated afternoon showers and thunderstorms in Mohave County and the higher terrain of Clark and eastern San Bernardino Counties. While the moisture decreases, we will see temperatures gradually increase to near seasonal values by Tuesday. .LONG TERM...Wednesday through Sunday. By Wednesday the ridge will have moved over the Four-Corners Region, resulting more southerly flow aloft. This will allow for deep moisture to return to the region. Long-range models show 1.25"-1.75" PWats moving up the Colorado River Valley into Mohave County, southeastern Clark County and eastern San Bernardino County. The current forecast reflects this increase in moisture with slightly cooler temperatures and more widespread PoPs on Wednesday and Thursday. Forecast uncertainty increases beyond Thursday as we prepare to head into the weekend. Long term guidance shows a potential trough moving through along the US-Canadian border resulting in the flattening and westward displacement of the Four-Corner's ridge. Should this happen it could potentially result in another brief lull in convective activity as the deepest moisture is pushed out of the area. However, since this occurs at the end of the forecast period and there are discrepancies between ensemble members, confidence in the exact details is low. && .AVIATION...For Harry Reid...East-southeast winds 5-8KTS will persist through the afternoon. Isolated thunderstorms developing over the mountains to the north of Las Vegas will likely move across Lake Mead early this evening. Outflow will likely reach the terminal and result in northeast or east winds temporarily gusting to at least to 20KTS 01Z-04Z. Isolated storms in the Mormon Mesa and Peach Springs corridors should dissipate by 06Z. Winds are expected to become light S-SW after 05Z and continue overnight and become light and variable early Monday morning under a mostly clear sky. Isolated storms will still possible over the mountains Monday afternoon, but will not likely create impacts in the terminal area. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated thunderstorms will move toward the southeast over parts of southern Nevada and northwest Arizona this afternoon and evening with the potential for strong outflow winds which may impact IFP and EED in the Colorado River Valley 03Z-06Z this evening. Storms should dissipate after 06Z. Most of southeast California will be free of storms with winds generally less than 12KTS. Winds will be fairly light under mostly clear skies late tonight through Monday morning. Thunderstorms will be more isolated Monday afternoon over southern Nevada and northwest Arizona. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Salmen DISCUSSION...Stessman AVIATION...Adair For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 21, 5:32 PM MST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TORNADO 22 SE LITTLEFIELD 36.67N 113.64W
08/21/2022 MOHAVE AZ PUBLIC
MULTIPLE REPORTS OF A TORNADO OCCURRING
SOUTHEAST OF LITTLEFIELD IN THE ARIZONA
STRIP. TIME AND LOCATION ESTIMATED BY RADAR
AND STORM REPORTS.
&&
MSLocal storm report, Aug 21, 6:07 PM MST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND GST 4 NNE APEX 36.38N 114.89W
08/21/2022 M70 MPH CLARK NV MESONET
NEVADA DEPARTMENT OF TRANSPORTATION SITE
MEASURED A 60 MPH THUNDERSTORM WIND GUST AT
544PM. GUSTED TO 70 MPH AT 554PM.
&&
MWLocal storm report, Aug 21, 8:44 PM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
844 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM DUST STORM 11 W VALENTINE 35.40N 113.86W
08/21/2022 MOHAVE AZ TRAINED SPOTTER
AT 827 PM MST A TRAINED WEATHER SPOTTER
REPORTED QUARTER TO HALF MILE VISIBILITY
FROM A DUST STORM IN VALLE VISTA ARIZONA.
&&
MSLocal storm report, Aug 21, 9:45 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
945 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM FLASH FLOOD 9 NE DOLAN SPRINGS 35.70N 114.17W
08/21/2022 MOHAVE AZ COUNTY OFFICIAL
AT 825 PM FLOOD CONTROL WEBCAMS SHOWED WATER
RUNNING OVER PIERCE FERRY ROAD WHERE IT
INTERSECTS ARCHIBALD WASH. COUNTY OFFICIALS
HAVE SINCE CLOSED PIERCE FERRY ROAD FROM
MILE MARKER 13 TO NORTH STOCKTON HILL ROAD
DUE TO FLASH FLOODING.
&&
MSLocal storm report, Aug 21, 10:01 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1001 PM PDT SUN AUG 21 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG 3 E WILLOW BEACH 35.87N 114.61W
08/21/2022 MOHAVE AZ DEPT OF HIGHWAYS
ARIZONA DEPARTMENT OF TRANSPORTATION
REPORTED A SEMI TRUCK HAD BEEN BLOWN OVER ON
HIGHWAY 93 BY MILE MARKER 14 IN ARIZONA.
&&
MSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:00 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 60 min |
| Aug 21, 5:56 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 64 min |
| Aug 21, 6:52 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 83 min |
| Aug 21, 7:22 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 7:34 PM MST | Dust Storm Warning | VEF | Mohave | 56 min |
| Aug 21, 7:54 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 81 min |
| Aug 21, 8:12 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 8:53 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 8:57 PM MST | Dust Storm Warning | VEF | Mohave | 63 min |
| Aug 21, 9:10 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 65 min |
| Aug 21, 9:36 PM MST | Areal Flood Warning | VEF | Mohave | 3 hr |
| Aug 21, 10:59 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2022Severe Thunderstorm Warnings in California, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.